Los Alamos National Laboratory
Phone| Search
T-5 HomeResearchPublications › tartakovsky-2001-dynamics
› Contact › People › Research
› Projects › Highlights › Publications
› Jobs › Visitor Info

Cite Details

D. M. Tartakovsky and C. L. Winter, "Dynamics of Free Surfaces in Random Porous Media", SIAM J. Appl. Math., vol. 61, no. 6, pp. 1857-1876, 2001


We consider free surface ow in random porous media by treating hydraulic conductivity of a medium as a random eld with known statistics. We start by recasting the boundary-value problem in the form of an integral equation where the parameters and domain of integration are random. Our analysis of this equation consists of expanding the random integrals in Taylor s series about the mean position of the free boundary and taking the ensemble mean. To quantify the uncertainty associated with such predictions, we also develop a set of integro-differential equations satis ed by the corresponding second ensemble moments. The resulting moment equations require closure approximations to be workable. We derive such closures by means of perturbation expansions in powers of the variance of the logarithm of hydraulic conductivity. Though this formally limits our solutions to mildly heterogeneous porous media, our analytical solutions for one-dimensional ows demonstrate that such perturbation expansions may remain robust for relatively large values of the variance of the logarithm of hydraulic conductivity.

BibTeX Entry

author = {D. M. Tartakovsky and C. L. Winter},
title = {Dynamics of Free Surfaces in Random Porous Media},
year = {2001},
urlpdf = {http://math.lanl.gov/~dmt/papers/freesurfSIAM.pdf},
journal = {SIAM J. Appl. Math.},
volume = {61},
number = {6},
pages = {1857-1876}